Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 73, NWS Mobile, AL

March 7, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 7, 1998, 8:20 AM CST for Mobile County, Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1998, 8:20 AM CST (14:20 UTC)
Expired
Mar 7, 1998, 9:15 AM CST
In force
55 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Mar 7, 9:00 AM CSTHail 0.75Bayou La Batre, ALDime size hail was reported near Bayou La Batre.
Mar 7, 9:00 AM CSTThunderstorm Wind 50Dauphin Is, ALA few trees were blown down on Dauphin Island.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 071419 RRA
SVRMOB
ALC097-071515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
820 AM CST SAT MAR 7 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...MOBILE COUNTY

AT 812 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 13 MILES SOUTHWEST OF GRAND  BAY MOVING EAST SOUTHEAST AT
25 MPH.

THIS STORM WILL BE MOVING NEAR THE TOWNS OF BAYOU LA BATRE
...CODEN...ALABAMA PORT...DAUPHIN ISLAND AND GRAND BAY.

LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES MAY ACCOMPANY THIS
STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:22 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 7, 3:22 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
322 AM CST SAT MAR 7 1998

POTENT SFC-H5 SYSTEM CURRENTLY NEAR THE 4 CORNERS AREA WILL GENERATE
WIDESPREAD PRECIP THROUGH THIS FORECAST PERIOD UNTIL COLD FRONT MOVES
THROUGH CWA SUN AFT. STRENGTH OF THIS SYSTEM JUSTIFIES CATEGORICAL
POPS AT LEAST THROUGH TONIGHT WITH THIS FORECAST CONCENTRATING MORE
ON TIMING AND LOCATION OF SEVERE WEATHER. EXPECT BULK OF PRECIP
ACTIVITY TO SHIFT EASTWARD TODAY WITH MID LEVEL S/WAVE SEEN IN WV
LOOP.  SCT MORNING SHRA/TSTM ACTIVITY BECOMES NUMEROUS THIS AFT
ACROSS CWA AS STRONGLY DIFFLUENT H3 FLOW IS PLACED OVER CWA WITH CWA
IN LEFT EXIT REGION OF H3 110+ JET AND WITH AXIS OF 45-50 KT H85 JET
EDGING INTO COASTAL COUNTIES BY 00Z SUN.  FOR TODAY...EXPECT GREATEST
SEVERE THREAT TO BE GENERALLY OVER THE COASTAL COUNTIES WHERE BEST LL
SHEAR PROFILES WITH EXIST WITH BEST INSTABILITY...BUT WILL MENTION IN
ALL ZONES CONSIDERING GENERAL STRENGTH OF SYSTEM.  FOR
TONIGHT...EXPECT MOST SEVERE WEATHER TO BE OVER EASTERN CWA IN REGION
OF H85 50-55 KT JET AXIS WITH CORRESPONDING INTENSE H85 MOISTURE
CONVERGENCE AND VERY FAVORABLE LL SHEAR. AGAIN...WILL MENTION SVR IN
ALL ZONES...BUT WILL WORD SVR ACTIVITY AS IN THE EVENING HOURS SINCE
DEEP UVV...H85 JET AXIS AND FAVORABLE SHEAR SHIFT QUICKLY EWD INTO S
CENTRAL AL BY 12Z SUN. FOR SUNDAY...COLD FRONT PUSHES THROUGH CWA
DURING THE DAY WITH VERY DIVERGENT H3 JET OVER CWA WITH DRY H7-5 AIR
PUNCHING IN AHEAD OF FRONT. WILL ADD SEVERE FOR SUN PER COORD WITH
BHM.  FFW FOR CWA TODAY PER COORD WITH BHM.

OVER THE MARINE AREA...WILL PUT SCA IN FOR ALL AREAS FOR TODAY AND
LIKELY CONTINUE THROUGH SUN WHEN COLD FRONT BEGINS TO ENTER WESTERN
COASTAL WATERS ON SUN AFT.  EXPECT GENERALLY NUMEROUS SHRA/TSRA TO
CONTINUE UNTIL FROPA.  WILL MENTION POSSIBLE SEVERE TSTMS AS WELL AS
TIDES ABOVE NORMAL WITH S/SE 15-25 KT FLOW.

MOB 71/64/69/42 ++62  PNS 70/66/71/47 ++73
DTS 70/67/72/54 ++83  EVR 70/62/70/49 ++74 29

In the hours before

Special weather statement, Mar 7, 6:32 AM CST, 1 hour 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-081200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
632 AM CST SAT MAR 7 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
THROUGH TONIGHT.  VERY HEAVY RAINFALL IS ALSO EXPECTED IN THE
MODERATE RISK AREA.

COOL AIR AT MID LEVELS IN THE ATMOSPHERE WILL ADVANCE INTO THE REGION
AND CAUSE NUMEROUS THUNDERSTORMS TO SPREAD FROM SOUTHEAST MISSISSIPPI
AND EXTREME SOUTHWEST ALABAMA INTO THE REMAINDER OF SOUTHWEST ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE DURING THE MORNING HOURS.  A
STATIONARY FRONT ALONG SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA WILL
PROVIDE FAVORABLE LOW LEVEL SHEAR AND CONVERGENCE WHICH MAY ALLOW FOR
SOME OF THE THUNDERSTORMS TO BECOME SEVERE ACROSS SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA THIS MORNING.

THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT WILL SPREAD ACROSS THE
REMAINDER OF THE AREA DURING THE AFTERNOON HOURS AS AN UPPER LEVEL
DISTURBANCE APPROACHES AND GENERATES FAVORABLE LOW LEVEL CONVERGENCE
AND SHEAR.  THIS UPPER LEVEL DISTURBANCE WILL LIKELY DEVELOP A LINE
OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL ADVANCE INTO SOUTHEAST
MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA DURING THE LATE AFTERNOON
HOURS...AND THEN PROGRESS GENERALLY EAST OF INTERSTATE 65 DURING THE
EVENING HOURS.

THE UPPER LEVEL DISTURBANCE WILL CONTINUE EASTWARD LEAVING LESS
FAVORABLE LOW LEVEL SHEAR SPREAD IN ITS WAKE.  DESPITE THE LESS
FAVORABLE CONDITIONS...COOLING AND DRYING ALOFT DUE TO THE APPROACH
OF THE MAIN LOW PRESSURE SYSTEM WILL MAINTAIN AN ISOLATED SEVERE
THREAT DURING THE REMAINDER OF THE NIGHT.

HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ACROSS THE AREA THROUGH
TONIGHT WITH RAINFALL TOTALS OF 2 TO 3 INCHES AND LOCALLY IN EXCESS
OF 4 INCHES POSSIBLE BY SUNDAY MORNING.  THIS MAY BE SUFFICIENT TO
CAUSE FLASH FLOODING AND FLASH FLOOD WATCHES ARE IN EFFECT ACROSS
PORTIONS OF THE AREA TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED
FOR SEVERE WEATHER THROUGH TONIGHT.  THE NEXT HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AROUND 10 AM CST.
Special weather statement, Mar 7, 6:32 AM CST, 1 hour 48 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-081200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
632 AM CST SAT MAR 7 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE
THROUGH TONIGHT.  VERY HEAVY RAINFALL IS ALSO EXPECTED IN THE
MODERATE RISK AREA.

COOL AIR AT MID LEVELS IN THE ATMOSPHERE WILL ADVANCE INTO THE REGION
AND CAUSE NUMEROUS THUNDERSTORMS TO SPREAD FROM SOUTHEAST MISSISSIPPI
AND EXTREME SOUTHWEST ALABAMA INTO THE REMAINDER OF SOUTHWEST ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE DURING THE MORNING HOURS.  A
STATIONARY FRONT ALONG SOUTHERN MISSISSIPPI AND SOUTHERN ALABAMA WILL
PROVIDE FAVORABLE LOW LEVEL SHEAR AND CONVERGENCE WHICH MAY ALLOW FOR
SOME OF THE THUNDERSTORMS TO BECOME SEVERE ACROSS SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA THIS MORNING.

THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT WILL SPREAD ACROSS THE
REMAINDER OF THE AREA DURING THE AFTERNOON HOURS AS AN UPPER LEVEL
DISTURBANCE APPROACHES AND GENERATES FAVORABLE LOW LEVEL CONVERGENCE
AND SHEAR.  THIS UPPER LEVEL DISTURBANCE WILL LIKELY DEVELOP A LINE
OF STRONG TO SEVERE THUNDERSTORMS WHICH WILL ADVANCE INTO SOUTHEAST
MISSISSIPPI AND EXTREME SOUTHWEST ALABAMA DURING THE LATE AFTERNOON
HOURS...AND THEN PROGRESS GENERALLY EAST OF INTERSTATE 65 DURING THE
EVENING HOURS.

THE UPPER LEVEL DISTURBANCE WILL CONTINUE EASTWARD LEAVING LESS
FAVORABLE LOW LEVEL SHEAR SPREAD IN ITS WAKE.  DESPITE THE LESS
FAVORABLE CONDITIONS...COOLING AND DRYING ALOFT DUE TO THE APPROACH
OF THE MAIN LOW PRESSURE SYSTEM WILL MAINTAIN AN ISOLATED SEVERE
THREAT DURING THE REMAINDER OF THE NIGHT.

HEAVY RAINFALL WILL ALSO BE A POSSIBILITY ACROSS THE AREA THROUGH
TONIGHT WITH RAINFALL TOTALS OF 2 TO 3 INCHES AND LOCALLY IN EXCESS
OF 4 INCHES POSSIBLE BY SUNDAY MORNING.  THIS MAY BE SUFFICIENT TO
CAUSE FLASH FLOODING AND FLASH FLOOD WATCHES ARE IN EFFECT ACROSS
PORTIONS OF THE AREA TODAY.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD BE PREPARED
FOR SEVERE WEATHER THROUGH TONIGHT.  THE NEXT HAZARDOUS WEATHER
OUTLOOK WILL BE ISSUED AROUND 10 AM CST.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:09 PM CSTSevere Thunderstorm WarningMOBChoctaw61 min
Mar 6, 7:13 PM CSTSevere Thunderstorm WarningMOBClarke62 min
Mar 7, 9:20 AM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.